Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Dodge City, KS

February 26, 2021Lane County, Scott County, Kansas

NWS Dodge City, KS issued this fire weather watch at Feb 26, 2021, 1:39 PM CST for Lane County, Scott County, Kansas. It took effect at Feb 27, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 1:39 PM CST (19:39 UTC)
In effect from
Feb 27, 2021, 12:00 PM CST
Expired
Feb 27, 2021, 2:41 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS83 KDDC 261939
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
139 PM CST Fri Feb 26 2021


KSZ061>063-074>077-084>087-270345-
/O.CON.KDDC.FW.W.0004.210227T1800Z-210228T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-
139 PM CST Fri Feb 26 2021 /1239 PM MST Fri Feb 26 2021/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 6 PM CST /5 PM MST/ SATURDAY FOR STRONG/GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...074...075...076...077...
084...085...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... 
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant... 
  Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid 60s to low 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

Springer

$$

KSZ043-044-270345-
/O.NEW.KDDC.FW.A.0002.210227T1800Z-210228T0000Z/
Scott-Lane-
139 PM CST Fri Feb 26 2021

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR
STRONG/GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 043 AND 044...

The National Weather Service in Dodge City has issued a Fire
Weather Watch FOR strong/gusty winds and low relative humidity, 
which is in effect Saturday afternoon.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott and 
  Fire Weather Zone 044 Lane.

* Winds...Northwest 20 to 25 mph with gusts up to 35 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid to upper 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Springer
2 follow-up statements
478 
WWUS83 KDDC 270505
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1105 PM CST Fri Feb 26 2021


KSZ061>063-074>077-084>087-271315-
/O.CON.KDDC.FW.W.0004.210227T1800Z-210228T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-
1105 PM CST Fri Feb 26 2021 /1005 PM MST Fri Feb 26 2021/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 6 PM CST /5 PM MST/ SATURDAY FOR STRONG/GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...074...
075...076...077...084...085...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... 
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant... 
  Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 10 percent.

* Temperatures...In the upper 60s to lower 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&



$$

KSZ043-044-271315-
/O.CON.KDDC.FW.A.0002.210227T1800Z-210228T0000Z/
Scott-Lane-
1105 PM CST Fri Feb 26 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR
STRONG/GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 043 AND 044...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott and 
  Fire Weather Zone 044 Lane.

* Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
906 
WWUS83 KDDC 270841
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
241 AM CST Sat Feb 27 2021


KSZ043-044-271900-
/O.UPG.KDDC.FW.A.0002.210227T1800Z-210228T0000Z/
/O.EXA.KDDC.FW.W.0004.210227T1800Z-210228T0000Z/
Scott-Lane-
241 AM CST Sat Feb 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
043 AND 044...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott and 
  Fire Weather Zone 044 Lane.

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 11 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-045-064-078-088-271900-
/O.EXA.KDDC.FW.W.0004.210227T1800Z-210228T0000Z/
Trego-Ellis-Ness-Hodgeman-Ford-Clark-
241 AM CST Sat Feb 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
030...031...045...064...078 AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 078 Ford and 
  Fire Weather Zone 088 Clark.

* Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 60s to lower 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061>063-074>077-084>087-271900-
/O.CON.KDDC.FW.W.0004.210227T1800Z-210228T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-
241 AM CST Sat Feb 27 2021 /141 AM MST Sat Feb 27 2021/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR STRONG/GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...
063...074...075...076...077...084...085...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... 
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant... 
  Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Timing...12 PM CST through 6 PM CST

* Relative Humidity...As low as 8 percent.

* Temperatures...In the upper 60s to lower 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Feb 26, 10:58 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 26, 10:58 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1058 AM CST Fri Feb 26 2021

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 222 AM CST Fri Feb 26 2021

A surface boundary will cross into southwest Kansas today as an
upper level disturbance exits the Rockies and moves across the
West Central High Plains. As this boundary passes the winds will
shift to the west northwest and drier air will begin to spread
into the area. BUFR soundings show that the west winds in the
surface to 3000ft AGL level will range from 10 to near 20 knots
so at this time expect the sustained winds to stay in the 10 to 20
mph range as the afternoon relative humidity falls back into the
15 to 20 percent range. Elevated to near critical fire weather
conditions still look likely west of highway 283 given these
conditions. As for temperatures have continued to follow the
warmer guidance for highs today, especially west of highway 283
where the drier conditions and deeper mixing is forecast to occur.

Tonight winds will fall back quickly to less than 10 mph and
given the clear conditions and forecast surface dewpoints
overnight the lows are expected to fall back into the 20s once
again west of highway 283. Lows around 30 appear more likely
across south central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 222 AM CST Fri Feb 26 2021

Saturday will be similar to the conditions expected later today
(Friday) with the exception of a deeper mixed layer and stronger
winds in this forecast mixed layer. Near Critical or even an area
of critical of fire weather conditions will be possible Saturday
afternoon west of highway 283 given the increased winds and low
humidities.

On Saturday will also be watching a surface cold front as it
moves into southwest Kansas during the day. Models this morning
still differ on the exact location of this boundary late day but
general consensus is placing this boundary just south and east of
the Dodge City. Following this for the location of the cold front
late day and where the warmer air will be located late day ahead
of this cold front will continue to learn towards the warmer
guidance for highs Saturday afternoon. Highs around 70 degrees
will not be out of the question south of Dodge City.

Saturday evening will also have to monitor the potential for an
isolated thunderstorm or two ahead of this cold front near the
Pratt and Medicine Lodge areas based on where the forecast better
moisture return will be located along with 850mb warm air
advection and mid level instability. At this time however it
appears the higher probability of this occurring will be further
south and east so will leave any mention of thunderstorms out of
the Saturday evening period.

An area High pressure at the surface will settle into southwest
Kansas following the late Saturday. Gusty winds Saturday night
behind this front will decrease Sunday as cooler, more seasonal,
temperatures settling into southwest Kansas late this weekend.

Early next week we will be monitoring the track of a developing
upper low over southern Arizona. At this time based on the latest
forecast track it appears that this upper low will move into west
Texas Monday and then lift northeast across Oklahoma early
Tuesday. The ECMWF and GFS were in generally good agreement with
the track of this system and if this track verifies then there
will be a chance for some light snow or cold rain across south
central Kansas and portions of southwest Kansas late Monday
night/early Tuesday morning based on the location of the 700-500mb
deformation zone north/northwest of this upper low.

Temperatures will stay on the cool side Tuesday as this system
lifts northeast from Oklahoma into southeast Kansas/southwest
Missouri but after this it appears that a warm up will occur mid
week as westerly downslope flow improves. This warming
trend/downslope flow will be occurring ahead of our next upper
level system that will be dropping south across the Western United
States.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1054 AM CST Fri Feb 26 2021

VFR/SKC flying conditions are expected for all terminals this TAF
cycle. Winds will be veering around to northerly in the next
couple hours and become gusty as a weak cold front passes
through, but weaken quickly and become light and variable
overnight. Winds will increase again tomorrow morning out of the
south/southwest becoming fairly gusty by the afternoon.

&&

.FIRE WEATHER...
Issued at 222 AM CST Fri Feb 26 2021

Westerly winds will develop today behind a surface boundary that
will move across southwest Kansas. Model soundings this morning
continue to indicate that the developing west northwest winds
will mainly 10 to near 20 mph this Friday afternoon. These winds
will bring some dry air back to southwest Kansas and at this time
it appears that afternoon relative humidity values will fall back
into the 15 to 20 percent range west of highway 283. These winds
and low humidity values supports elevated to near critical fire
risk today west of highway 283.

Dry and unseasonably warm conditions will once again be possible
on Saturday which will place most of southwest Kansas in the
elevated to near critical fire weather risk level. Critical Fire
weather conditions may also be possible Saturday afternoon but
exactly where this will occur is somewhat unclear early this
Thursday morning given the low confidence of where a cold front
is forecast to be located late day across southwest Kansas. At
this time it appears that the cold front will be located near the
Dodge City area so the location most favorable to critical fire
weather conditions will be west of a Dodge City to Meade line
Saturday afternoon. This is where the lowest relative humidities
are expected to be located combined with gusty southwest wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  30  67  26 /   0   0  10  10
GCK  56  26  65  23 /   0   0  10   0
EHA  60  30  69  24 /   0   0   0   0
LBL  59  27  69  23 /   0   0   0   0
HYS  56  27  64  25 /   0   0  10  10
P28  59  31  68  31 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Springer
FIRE WEATHER...Burgert
Hazardous weather outlook, Feb 26, 2:56 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
256 AM CST Fri Feb 26 2021

KSZ030-031-043>046-061>066-074>081-084>090-271000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
256 AM CST Fri Feb 26 2021 /156 AM MST Fri Feb 26 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Elevated to near critical fire weather conditions can be expected
today, mainly west of highway 283

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Near critical fire weather risk will be possible for a large
portion of southwest Kansas west of highway 283 Saturday
afternoon.

Dry conditions and elevated fire weather conditions will be
possible across some portion of southwest Kansas from Sunday
through Thursday.

Days 2-7 Hazards
----------------
* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 11:34 AM CSTRed Flag WarningDDCClark, Ellis, Finney, Ford, Grant, Gray and 13 more31 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.